NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should the opening of a stoma bag be cut?

  1. ASmaller than the stoma so it grips it tightly
  2. BMuch larger than the stoma so that the edge never rubs against it
  3. CIn any shape, as long as the bag sticks
  4. DTo fit closely around the stoma without pressing on it
2.Nursing fundamentalsHard

In a patient with sepsis, what does a raised blood lactate suggest?

  1. AThe infection has been cured
  2. BThe patient has eaten recently
  3. CThe tissues are not getting enough oxygen
  4. DThe kidneys are making too much urine
3.Infection control & patient safetyMedium

After teaching a patient about a new medication, how does the nurse best check understanding?

  1. AAsk the family whether they understood the teaching
  2. BGive a printed leaflet about the drug and assume the patient will read it at home
  3. CAsk “Do you understand?” and accept a yes
  4. DAsk the patient to explain in their own words how and when to take it
4.Infection control & patient safetyHard

During a disaster, the hospital needs to free beds quickly. Which patient is the best candidate for early discharge?

  1. AA patient admitted overnight for observation who is now stable with normal tests
  2. BA patient on a ventilator in the intensive care unit who is slowly improving
  3. CA patient with ongoing chest pain awaiting cardiac tests
  4. DA patient on an IV heparin infusion that is still being adjusted
5.Prioritization & delegationMedium

A patient taking warfarin has an INR of 5.2 and no signs of bleeding. What should the nurse do?

  1. AHold the warfarin dose and inform the provider
  2. BGive the usual dose and recheck the INR next month
  3. CGive a double dose to correct the result
  4. DEncourage the patient to take aspirin for pain
6.Prioritization & delegationHard

A patient’s serum potassium is 6.1 mEq/L. Which of the patient’s medications should the nurse question first?

  1. AHydrochlorothiazide
  2. BOmeprazole
  3. CSpironolactone
  4. DFurosemide
7.Clinical nursingMedium

An older patient is at high risk of falls on the ward. Which nursing action is most appropriate?

  1. ARestrict the patient to bed at all times
  2. BKeep the call bell and belongings within reach and review medicines that cause drowsiness
  3. CUse bed rails for every patient automatically
  4. DRemove the patient's glasses to prevent breakage
8.Clinical nursingHard

A patient has a high fever with rigors, jaundice and right upper quadrant pain. Which condition is most likely?

  1. AAcute appendicitis
  2. BSimple biliary colic
  3. CAscending cholangitis
  4. DGastro-oesophageal reflux disease
9.Lab values & electrolytesMedium

A patient on hemodialysis has an arteriovenous (AV) fistula in the left arm. Where should the nurse draw routine blood samples?

  1. AFrom the right arm
  2. BFrom the left wrist
  3. CFrom the left hand
  4. DFrom the fistula
10.Lab values & electrolytesHard

A 68-year-old man has fatigue, a hemoglobin of 9.8 g/dL (98 g/L), an MCV of 72 fL and a low ferritin. He eats a normal diet. What is the most important next step?

  1. AGive iron and do no further tests at all
  2. BRepeat the blood count in one year
  3. CStart vitamin B12 injections
  4. DLook for a source of blood loss in the gut
11.PharmacologyMedium

After several years of levodopa treatment, which problem is common?

  1. ASevere hypoglycaemia after each dose
  2. BComplete and permanent loss of all Parkinson's symptoms
  3. CDyskinesias and "on–off" fluctuations in response
  4. DPermanent hearing loss
12.PharmacologyHard

A nurse gave a patient ten times the prescribed dose of hydromorphone. The patient is currently alert. What is the most appropriate sequence of actions?

  1. AMonitor closely, have naloxone ready, inform the prescriber and report
  2. BGive another dose later to balance it out
  3. CChange the chart so that it shows the correct dose, and continue to monitor
  4. DSay nothing because the patient is alert
13.Med-surg: cardiovascular & respiratoryMedium

A patient has a raised B-type natriuretic peptide (BNP or NT-proBNP). What does this mainly reflect?

  1. AIschaemic damage to the heart muscle
  2. BDamage to skeletal muscle after a fall
  3. CInflammation of the liver from congestion
  4. DStretch and pressure overload of the ventricles
14.Med-surg: cardiovascular & respiratoryHard

A patient with obstructive sleep apnoea who uses CPAP at home is having surgery. Which plan is safest after the operation?

  1. AGive extra opioids so the patient sleeps through the night
  2. BLeave the CPAP machine at home, as it is not needed while in hospital
  3. CUse their CPAP machine and monitor closely, using opioids with caution
  4. DNurse the patient lying flat on their back to keep the airway open
15.Med-surg: neuro, endocrine & renalMedium

A patient has had a calcium oxalate kidney stone. Which advice best helps prevent another?

  1. ADrink plenty of fluid so the urine stays pale
  2. BCut all calcium out of the diet
  3. CDrink only a little to avoid diluting the urine
  4. DTake extra vitamin C supplements
16.Med-surg: neuro, endocrine & renalHard

A patient with a severe head injury does not open the eyes, and in response to pain the arms extend and rotate inwards with the legs extended. What does this indicate?

  1. AA normal withdrawal response to a painful stimulus
  2. BExtensor (decerebrate) posturing: severe brainstem injury
  3. CA focal seizure that will stop without any treatment
  4. DFlexor (decorticate) posturing, a sign of mild cortical injury
17.Med-surg: GI, perioperative & oncologyMedium

After a spinal anaesthetic, which nursing check is particularly important?

  1. AReturn of leg sensation and movement, and passing urine
  2. BPeak flow before and after each meal
  3. CPupil reaction every five minutes for the next full day
  4. DBlood glucose every 15 minutes overnight
18.Med-surg: GI, perioperative & oncologyHard

After a high-voltage electrical injury, a patient's urine is dark red-brown. What does this suggest and what is the usual aim?

  1. AMyoglobin from muscle damage; a higher urine output target
  2. BA urinary infection; send a sample and wait for the result
  3. CNormal concentrated urine; restrict fluids
  4. DBleeding from the bladder; stop all fluids
19.Maternity & obstetric nursingMedium

Obesity before pregnancy (BMI 40) most increases the risk of which pregnancy complication?

  1. ALow birth weight from overnutrition
  2. BGestational diabetes
  3. CPlacenta praevia only
  4. DHyperemesis gravidarum
20.Maternity & obstetric nursingHard

A newborn is cold-stressed. Which complications should the nurse anticipate?

  1. AHypoglycaemia, hypoxia and metabolic acidosis
  2. BHypercalcaemia and seizures only
  3. CHyperglycaemia, polycythaemia and hypertension
  4. DFever, diarrhoea and dehydration
21.Pediatric nursingMedium

A child with type 1 diabetes has a stomach bug and is eating very little. What is the correct advice about insulin?

  1. AGive double the usual insulin to prevent ketones
  2. BStop all insulin until the child is eating normally again, then restart at the usual dose
  3. CKeep giving insulin, check glucose and ketones more often and follow the sick-day plan
  4. DGive insulin only if the child is vomiting
22.Pediatric nursingHard

A parent asks why the HPV vaccine is offered in early adolescence (at about 11 to 13 years, depending on the country). Which answer is best?

  1. AIt is only effective if given in the first year of secondary school, before exams start
  2. BIt is given at this age because it prevents chickenpox in adolescence
  3. CIt works best before any exposure to the virus, and young adolescents respond strongly
  4. DChildren of this age are already likely to have the virus, so it treats the infection
23.Mental health nursingMedium

Which effects of methadone should the nurse monitor for?

  1. AHair loss, weight loss and a painful red rash on the face
  2. BAgranulocytosis and a sore throat
  3. CHypertensive crisis after eating aged cheese
  4. DRespiratory depression, sedation and a prolonged QT interval
24.Mental health nursingHard

A patient on suicide precautions asks for his razor to shave. What is the most appropriate response?

  1. AFollow policy, for example by supervising the shave or offering an electric razor
  2. BLet another patient lend him a razor so that staff do not need to be involved and he can keep his privacy
  3. CGive him the razor, because he has the right to his own belongings
  4. DRefuse, and tell him he cannot shave at all while in hospital
25.Nursing math & unit conversionsMedium
1234567891011123:40 AM?02:4003:4004:4015:40

Practice exercise (made-up values, not clinical guidance). A dose is charted at 3:40 AM. Which entry is the same time on the 24-hour clock? Click it.

3:40 AM
  1. 102:40
  2. 203:40
  3. 304:40
  4. 415:40
26.Nursing math & unit conversionsHard
3.7 mg/dL? µmol/L1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 3.7 mg/dL. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in µmol/L to the nearest whole number.

3.7 mg/dL1 mg/dL = 88.4 µmol/L
c = µmol/L
27.Dosage calculationsMedium
2 g+ 9.2 mLV = ? mL

A vial contains 2 g of powder. The label says: add 9.2 mL of water for injection to give a total volume of 10 mL. The prescription is 300 mg. What volume V of the reconstituted solution do you give?

2 g+ 9.2 mL → 10 mL300 mg
V = mL
28.Dosage calculationsHard
25%stockV₁ = ? mL

You must prepare 100 mL of a 2% (w/v) solution from a 25% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 25%C₂ = 2%V₂ = 100 mL
V₁ = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mL15 gtt/mL20 gtt/mint = ? h

A drip runs at 20 gtt/min through a set of 15 gtt/mL. There are 400 mL left in the bag. How many hours t until it is empty?

20 gtt/min15 gtt/mL400 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk240 mLjelly100 mLtea150 mLIV infusion100 mL/h × 12 hIV antibiotic2 × 50 mLurine225 mLurine250 mLurine250 mLurine200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

milk: 240 mLjelly: 100 mLtea: 150 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL50 mL/hstart 08:4516:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 08:45 and runs by pump at 50 mL/h. How many mL V are left in the bag at 16:15?

1000 mL50 mL/h08:45 → 16:15
V = mL
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes only incomprehensible sounds such as moaning and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: walks frequently; mobility: no limitation; nutrition: very poor; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: D · To fit closely around the stoma without pressing on it

Why this is the answer

The opening should fit snugly so stoma output does not reach the skin, but not so tight that it damages the stoma. Stomas shrink in the weeks after surgery, so the size is re-measured.

Answer

D · To fit closely around the stoma without pressing on it
2.Nursing fundamentals

Answer: C · The tissues are not getting enough oxygen

Why this is the answer

When tissues are poorly perfused they switch to anaerobic metabolism and produce lactate. A raised lactate in sepsis signals higher risk and the need for urgent treatment.

Answer

C · The tissues are not getting enough oxygen
3.Infection control & patient safety

Answer: D · Ask the patient to explain in their own words how and when to take it

Why this is the answer

With teach-back, the patient explains the information in their own words, which shows whether the teaching worked. A yes to “Do you understand?” does not confirm understanding.

Answer

D · Ask the patient to explain in their own words how and when to take it
4.Infection control & patient safety

Answer: A · A patient admitted overnight for observation who is now stable with normal tests

Why this is the answer

In a surge, stable patients who could be safely cared for at home are discharged first. Patients who are unstable or need close monitoring or titrated infusions must stay.

Answer

A · A patient admitted overnight for observation who is now stable with normal tests
5.Prioritization & delegation

Answer: A · Hold the warfarin dose and inform the provider

Why this is the answer

An INR well above target raises the risk of serious bleeding. The nurse holds the dose, informs the provider and watches for bleeding. Without bleeding, holding warfarin is usually enough at this level; vitamin K is mainly used for very high INRs or bleeding.

Answer

A · Hold the warfarin dose and inform the provider
6.Prioritization & delegation

Answer: C · Spironolactone

Why this is the answer

Spironolactone is a potassium-sparing diuretic and can raise potassium further. Furosemide and thiazides tend to lower potassium, and omeprazole does not usually affect it.

Answer

C · Spironolactone
7.Clinical nursing

Answer: B · Keep the call bell and belongings within reach and review medicines that cause drowsiness

Why this is the answer

Falls prevention includes assessing risk factors, reviewing sedating drugs, providing glasses, footwear and walking aids, keeping essentials in reach and supporting toileting.

Answer

B · Keep the call bell and belongings within reach and review medicines that cause drowsiness
8.Clinical nursing

Answer: C · Ascending cholangitis

Why this is the answer

Fever, jaundice and right upper quadrant pain (Charcot's triad) suggest infection of an obstructed bile duct. It can rapidly cause sepsis and needs antibiotics and biliary drainage.

Answer

C · Ascending cholangitis
9.Lab values & electrolytes

Answer: A · From the right arm

Why this is the answer

Venipuncture, blood pressure readings and IV lines are avoided in the arm with an AV fistula or graft, to prevent damage, clotting and infection of the access. Only the dialysis team uses the access, for dialysis.

Answer

A · From the right arm
10.Lab values & electrolytes

Answer: D · Look for a source of blood loss in the gut

Why this is the answer

Iron deficiency in an older man or a postmenopausal woman suggests chronic blood loss, often from the gastrointestinal tract, including colorectal cancer. Iron is started, but endoscopy or colonoscopy is needed to find the cause.

Answer

D · Look for a source of blood loss in the gut
11.Pharmacology

Answer: C · Dyskinesias and "on–off" fluctuations in response

Why this is the answer

Long-term levodopa use often leads to motor fluctuations, with periods of good control and periods of stiffness, and to dyskinesias at peak dose. Dose timing and add-on drugs are adjusted to manage this.

Answer

C · Dyskinesias and "on–off" fluctuations in response
12.Pharmacology

Answer: A · Monitor closely, have naloxone ready, inform the prescriber and report

Why this is the answer

The patient may become sedated and develop respiratory depression later, so close monitoring and a ready antidote are needed. The prescriber is informed, the patient is told honestly, and the error is reported to improve the system.

Answer

A · Monitor closely, have naloxone ready, inform the prescriber and report
13.Med-surg: cardiovascular & respiratory

Answer: D · Stretch and pressure overload of the ventricles

Why this is the answer

Natriuretic peptides are released by ventricular myocytes in response to wall stretch. A normal level makes heart failure unlikely; a raised level supports the diagnosis and reflects severity. Levels can also be raised in renal failure and older age. Troponin, not BNP, reflects myocardial necrosis.

Answer

D · Stretch and pressure overload of the ventricles
14.Med-surg: cardiovascular & respiratory

Answer: C · Use their CPAP machine and monitor closely, using opioids with caution

Why this is the answer

Sedatives and opioids worsen airway collapse in OSA. Patients should bring and use their CPAP after surgery, be monitored with pulse oximetry, have opioid-sparing analgesia where possible and be nursed semi-upright or on their side.

Answer

C · Use their CPAP machine and monitor closely, using opioids with caution
15.Med-surg: neuro, endocrine & renal

Answer: A · Drink plenty of fluid so the urine stays pale

Why this is the answer

High fluid intake is the most important measure for preventing stones. Dietary calcium is usually not restricted, because it binds oxalate in the gut. High-dose vitamin C can increase oxalate.

Answer

A · Drink plenty of fluid so the urine stays pale
16.Med-surg: neuro, endocrine & renal

Answer: B · Extensor (decerebrate) posturing: severe brainstem injury

Why this is the answer

Abnormal extension to pain (GCS motor score 2) indicates severe injury at or near the brainstem and carries a worse prognosis than abnormal flexion (decorticate posturing, motor score 3). Any new abnormal posturing needs immediate escalation.

Answer

B · Extensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncology

Answer: A · Return of leg sensation and movement, and passing urine

Why this is the answer

The nurse monitors the level of the block, recovery of leg movement and sensation, BP and bladder function. Urinary retention is common, and early mobilisation is only safe once motor function returns.

Answer

A · Return of leg sensation and movement, and passing urine
18.Med-surg: GI, perioperative & oncology

Answer: A · Myoglobin from muscle damage; a higher urine output target

Why this is the answer

Electrical injury can cause extensive muscle breakdown, releasing myoglobin that can damage the kidneys. A higher urine output target is set, with fluids titrated and creatine kinase and kidney function monitored.

Answer

A · Myoglobin from muscle damage; a higher urine output target
19.Maternity & obstetric nursing

Answer: B · Gestational diabetes

Why this is the answer

Obesity raises the risks of gestational diabetes, pre-eclampsia, venous thromboembolism, macrosomia, caesarean birth and stillbirth. Early glucose testing and VTE risk assessment are often recommended.

Answer

B · Gestational diabetes
20.Maternity & obstetric nursing

Answer: A · Hypoglycaemia, hypoxia and metabolic acidosis

Why this is the answer

Cold stress raises metabolic rate, using up glucose and oxygen. This can cause hypoglycaemia, hypoxia, anaerobic metabolism with metabolic acidosis and increased pulmonary vascular resistance.

Answer

A · Hypoglycaemia, hypoxia and metabolic acidosis
21.Pediatric nursing

Answer: C · Keep giving insulin, check glucose and ketones more often and follow the sick-day plan

Why this is the answer

Stress hormones during illness raise blood glucose and the risk of ketoacidosis. Insulin is never stopped; glucose and ketones are checked more often, fluids are encouraged and doses are adjusted according to the sick-day rules.

Answer

C · Keep giving insulin, check glucose and ketones more often and follow the sick-day plan
22.Pediatric nursing

Answer: C · It works best before any exposure to the virus, and young adolescents respond strongly

Why this is the answer

HPV is passed on through sexual contact, so vaccination is most effective before any exposure. Younger adolescents also produce a strong antibody response. The vaccine protects against HPV types that cause cervical and other cancers and genital warts.

Answer

C · It works best before any exposure to the virus, and young adolescents respond strongly
23.Mental health nursing

Answer: D · Respiratory depression, sedation and a prolonged QT interval

Why this is the answer

Methadone can cause respiratory depression, especially when starting or with other sedatives, and it can prolong the QT interval. It has a long half-life, so toxicity can build up over several days.

Answer

D · Respiratory depression, sedation and a prolonged QT interval
24.Mental health nursing

Answer: A · Follow policy, for example by supervising the shave or offering an electric razor

Why this is the answer

Patients at risk still need hygiene and dignity. Policies usually allow supervised use of sharps or safer alternatives, which balance safety with respect.

Answer

A · Follow policy, for example by supervising the shave or offering an electric razor
25.Nursing math & unit conversions

Answer: 03:40

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

3 AM → 03

Answer

03:40

Answer

03:40
26.Nursing math & unit conversions

Answer: c = 327 µmol/L

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 3.7·88.4 = 327.1 ≈ 327 µmol/L

Answer

c = 327 µmol/L
27.Dosage calculations

Answer: V = 1.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

2000 mg/10 mL = 200 mg/mL

Volume

V = 300/200 = 1.5 mL

Answer

V = 1.5 mL
28.Dosage calculations

Answer: V₁ = 8 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 2·100/25 = 8 mL

Answer

V₁ = 8 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·20/480 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: t = 5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

20·60/15 = 80 mL/h

Time left

t = 400/80 = 5 h

Answer

t = 5 h
31.IV fluids & fluid balance

Answer: I = 1790 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 240 + 100 + 150 = 490 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 2·50 = 100 mL
I = 1790 mL

Answer

I = 1790 mL
32.IV fluids & fluid balance

Answer: V = 625 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:45 → 16:15 = 7.5 h

Volume infused

50·7.5 = 375 mL

Volume left

V = 1000 − 375 = 625 mL

Answer

V = 625 mL
33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: does not open the eyes at all → 1
V: makes only incomprehensible sounds such as moaning → 2
M: no movement at all → 1

Add

GCS = 1 + 2 + 1 = 4

Severity

GCS 4 → severe

Answer

severe
34.Clinical assessment scores

Answer: high risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: problem → 1

Add

Braden total = 1 + 1 + 4 + 4 + 1 + 1 = 12

Risk level

12 → high risk

Answer

high risk

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions